View Full Version : new concerta user


dundeesteve
10-23-15, 09:36 PM
I've had my concerta 36mg for about 3 years now and just started taking them last week.......... its awful feeling really nervous like I was playing poker the other night and nearly burst into tears because someone was playing with their chips too much. Is this normal? does it end, is this just a transition period? Im also feeling like my lungs are a bit smaller (hard to describe) struggling to sleep and waking up with blinding headache.

halp.

namazu
10-23-15, 09:45 PM
Hi Steve,

Jitteriness and insomnia are common when starting stimulants, but a reaction that strong may be a bit unusual.

I wonder if
- 36mg is too high a dose for you, or
- Concerta isn't the most appropriate medication for you, or
- these meds are a bit "off" because they're 3 years old already. (I'd expect them to be weaker due to old age, rather than stronger, but I'm not a chemist/pharmacist.)

Also, do you drink coffee or other caffeinated beverages, smoke (anything), or take other medications or supplements? All of these (and dehydration or lack of food or sleep) can interact with stimulants in ways that might lead to side-effects like those you describe.

Finally, especially if you have a tendency towards anxiety, stimulants can bring that out as well, which can lead to feeling nervous, being overemotional, having trouble sleeping, panic attacks, and so on. For some people it does go away, but for others it means either stimulants aren't a good choice, or need to be used at lower doses and/or in conjunction with treatment for anxiety.

If you are still in contact with the doctor who prescribed the Concerta, or if you have a regular GP, give the doctor a call on Monday morning to ask how to proceed. Concerta cannot be split into smaller doses (breaking the pill destroys the release mechanism), so if you want to continue with the medication at a lower dose, you'd need a new prescription. But it's worth running your experience with the meds past your doctor to get feedback, in any case.

dundeesteve
10-23-15, 09:50 PM
Do you think I should stay off them until I speak to my doctor? I just started taking them in the hope I could concentrate in college. I don't really drink caffeine etc and Im not really an emotional person, this reaction was pretty shocking.

sarahsweets
10-24-15, 06:45 AM
I've had my concerta 36mg for about 3 years now and just started taking them last week.......... its awful feeling really nervous like I was playing poker the other night and nearly burst into tears because someone was playing with their chips too much. Is this normal? does it end, is this just a transition period? Im also feeling like my lungs are a bit smaller (hard to describe) struggling to sleep and waking up with blinding headache.

halp.
Concerta is part of the methylphenidate class of drugs, like ritalin. It has a different mechanism of action then amphetamines and for some people this can mean feeling the way that you do. Its worth considering somthing like adderall or dexedrine.